Washington, 2011

High Wind and Strong Wind in Washington, September 25, 2011

September 25, 2011 · NWS SEW · 2 events in 2 counties and zones

Windy conditions yielded one spotter report of a 76 mph gust east of Bellingham. About 9000 people lost power in Snohomish County.

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Windy conditions yielded one spotter report of a 76 mph gust east of Bellingham. About 9000 people lost power in Snohomish County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Sep 25, 2:30 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 25, 2:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 AM PDT SUN SEP 25 2011

.SYNOPSIS...A FRONTAL SYSTEM WILL MOVE INLAND TODAY BRINGING RAIN
AND BREEZY CONDITIONS. A STRONGER FRONT WILL BRING MORE RAIN AND
BREEZY TO WINDY CONDITIONS ON MONDAY. TUESDAY WILL HAVE POST-FRONTAL
SHOWERS AS AN UPPER LEVEL TROUGH CROSSES THE AREA. AN UPPER LEVEL
RIDGE WILL MOVE ACROSS THE AREA WEDNESDAY AND THURSDAY FOR A DRY AND
SUNNY PERIOD. ANOTHER FRONTAL SYSTEM MAY REACH THE AREA LATE
THURSDAY OR FRIDAY.

&&

.SHORT TERM...EXPECT AN ACTIVE WEATHER PATTERN OVER THE NEXT 36-48
HOURS AS A PAIR OF PAC SYSTEMS PACK A ONE-TWO PUNCH ACROSS W WA.

THE FIRST SYSTEM IS ALREADY MOVING INLAND THIS MORNING...CLEARLY
SEEN ON THE LANGLEY HILL RADAR. PRECIP ALONG THE COAST WILL SPREAD
INTO THE INTERIOR THIS MORNING...WITH RAIN TURNING TO SHOWERS THIS
AFTERNOON. ADDED A MENTION OF THUNDERSTORMS OVER THE COASTAL
WATERS/COASTAL ZONES TODAY...SEEING A FEW STRIKES OFFSHORE ALONG THE
NEG TILT TROUGH AXIS. WINDS WILL REMAIN BREEZY AS THE SURFACE LOW
MOVES INTO SOUTHERN B.C. AND EXPECT SOUTH WINDS 15 TO 25 MPH THROUGH
THE INTERIOR TODAY. SHOWERS WILL DIE DOWN THIS EVENING...AHEAD OF
OUR NEXT SYSTEM.

A VIGOROUS PAC SYSTEM...WITH REMNANTS FROM TYPHOON ROKE...WILL
IMPACT W WA ON MON...BRINGING MORE RAIN AND WINDY/BREEZY CONDITIONS
TO THE AREA. MODELS SHOW PRETTY GOOD CONSISTENCY WITH THIS SYSTEM. A
SURFACE LOW WILL DEEPEN TO 970-975 MB AS IT HEADS TOWARD HAIDA GWAII
MON AFTERNOON...WHILE SENDING AN OCCLUDED FRONT INTO W WA. RAIN WILL
BE HEAVY AT TIMES ALONG THE COAST AND IN THE MOUNTAINS...AMSU PWAT
VALUES RANGE FROM 1.5-1.75 INCHES. MODELS SHOW A FEW INCHES OF RAIN
IN THE OLYMPICS AND CASCADES...AIDED BY SWLY UPSLOPE FLOW OF 50-60KT
AT 850MB. THE COAST MAY SEE UP TO 1 INCH OF RAIN...WITH 0.25-0.75
INCHES POSSIBLE IN THE INTERIOR. THE OTHER ISSUE IS THE
WIND...ESPECIALLY THE COAST AND NORTH INTERIOR. MAY NEED WIND
ADVISORIES WITH GUSTS TO 45 MPH POSSIBLE. EXPECT SOUTH WINDS 15 TO
25 MPH...WITH GUSTS TO 35 MPH IN THE PUGET SOUND AREA. THE PEAK IN
WINDS WILL BE 15-21Z COAST...AND 21-03Z FOR THE INTERIOR. THE LOW
WILL SHIFT FARTHER NORTH AND INLAND MON EVENING WITH SHOWERS MAINLY
AFFECTING THE CASCADES. WINDS WILL EASE A BIT AS WELL.

THE JET IS STILL AIMED AT W WA ON TUE BUT MOST OF THE SHOWER
ACTIVITY WILL BE OVER THE CASCADES. SOUTHERLY PRES GRADIENTS WILL
SUPPORT LOCALLY BREEZY WINDS AGAIN BUT NOT AS STRONG AS TODAY OR
MON. THE AIR MASS WILL BECOME MORE DRY AND STABLE AS WE HEAD INTO
WED. 33

.LONG TERM...LITTLE CHANGES IN THE LONG TERM FORECAST. AN UPPER
LEVEL RIDGE WILL PROVIDE DRY AND STABLE WEATHER ACROSS W WA THROUGH
THURSDAY. THE RIDGE WILL WEAKEN BY FRI WITH SOME MOISTURE CLIPPING W
WA. WILL KEEP CHANCE POPS IN THE FORECAST FOR FRI. THE EURO KEEPS
THE REGION DRY NEXT WEEKEND WHILE THE GFS SHOWS WEAK TROUGHING OVER
THE PAC NW. WILL NOT BITE ON EITHER SOLUTION AND KEEP THE FORECAST
CLOSE TO SEASONAL NORMS. 33

&&

.AVIATION...A SURFACE TROUGH WILL REACH THE WA COAST AROUND 14Z THIS
MORNING...PUGET SOUND BY 16Z...AND MOVE E OF THE CASCADES BY 18Z.
THE TRAILING UPPER LEVEL TROUGH WILL MOVE ACROSS WA THIS AFTERNOON
AND EVENING. STRONG SLY FLOW ALOFT THIS MORNING...BECOMING MODERATE
SW FLOW ALOFT THIS AFTERNOON. UNSTABLE ATMOSPHERE TODAY ALONG AND
BEHIND THE TROUGH...WITH THUNDERSTORMS POSSIBLE NEAR THE COAST. LESS
THAN A 20 PERCENT CHANCE OF ISOLATED THUNDERSTORMS NEAR ANY
TERMINALS...EXCEPT A BETTER CHANCE AT KHQM. MOIST CONDITIONS AT ALL
LEVELS WITH RAIN AT TIMES TAPERING TO SHOWERS BY MIDDAY.

KSEA...CIGS LOWERING TO 3-4K FT EARLY THIS MORNING...POSSIBLY DOWN
TO 2K FT AS THE FRONT CROSSES AROUND 15-16Z. LESS THAN A 15 PERCENT
CHANCE OF A THUNDERSTORM AT THE TERMINAL.

SURFACE WIND S 6-10 KT...RISING TO 10-15 KT G25 KT AFTER
14Z...BECOMING SW AFTER 16Z. DTM

WINDS ALOFT 5000 FT...12Z...SSW 40 KT
                      15Z...SW  40 KT
                      18Z...SW  45 KT
                      00Z...W   30 KT

&&

.MARINE...
A 992 MB SURFACE LOW WILL MOVE INTO N VANCOUVER ISLAND THIS MORNING.
STRONG SE GRADIENTS ASSOCIATED WITH THE SURFACE TROUGH WILL BRINGS
GALES TO THE COASTAL WATERS AND SOME INLAND WATERS THIS
MORNING...WITH SMALL CRAFT CONDITIONS ELSEWHERE. WINDS WILL EASE
THIS AFTERNOON AND EVENING AS THE TROUGH DISSIPATES INLAND...EXCEPT
SMALL CRAFT WINDS PERSISTING A BIT LONGER IN PUGET SOUND POSSIBLY
INTO THE EVENING HOURS.

ON MONDAY...A 975 MB SURFACE LOW WILL MOVE INTO CENTRAL BRITISH
COLUMBIA. A STRONG TRAILING FRONT WILL PRODUCE HIGH END GALES ACROSS
MOST OF THE WA WATERS...POSSIBLY REACHING NEAR STORM FORCE OVER THE
COASTAL WATERS. PUGET SOUND WILL LIKELY EXPERIENCE HIGH END SMALL
CRAFT ADVISORY WINDS.

COMBINED SEAS OF 10 TO 12 FEET OVER THE COASTAL WATERS WILL BUILD TO
AROUND 15 FT ON MONDAY. DTM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING IN EFFECT FOR THE COASTAL WATERS...ENTRANCES TO
     THE STRAIT OF JUAN DE FUCA...AND THE ADMIRALTY INLET AREA.

     SMALL CRAFT ADVISORY IN EFFECT FOR ALL REMAINING WATERS EXCEPT
     THE CENTRAL STRAIT OF JUAN DE FUCA.

     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR CONDITIONS
     THROUGH SUNDAY NIGHT.

WWW.WEATHER.GOV/SEATTLE

In the hours before

Special weather statement, Sep 25, 3:52 AM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
452 AM PDT SUN SEP 25 2011

WAZ001-503>519-252300-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
452 AM PDT SUN SEP 25 2011

...WET AND BLUSTERY WEATHER WILL CONTINUE ACROSS WESTERN
WASHINGTON TODAY AND MONDAY...

TWO WEATHER SYSTEMS WILL BRING WET AND WINDY WEATHER TO WESTERN
WASHINGTON...ONE ALREADY UPON US TODAY AND ONE ON MONDAY.

THE FORECAST CALLS FOR SHOWERS TODAY BUT AMOUNTS WILL NOT BE HEAVY.
WINDS WILL INCREASE AND MOST AREAS WILL HAVE WIND IN THE 15 TO 25
MPH RANGE. THE COAST AND NORTH INTERIOR WILL HAVE STRONGER
WINDS...IN THE 20 TO 30 MPH RANGE. WINDS OF THESE SPEEDS DO NOT
USUALLY CAUSE MAJOR PROBLEMS...BUT THIS IS THE FIRST WINDY EVENT
OF THE SEASON AND A FEW WEAKENED TREES COULD FALL.

THE SECOND STORM...ON MONDAY...WILL HAVE A LITTLE MORE WIND AND A
LOT MORE RAIN. LOWLAND AREAS WILL GET A QUARTER TO A HALF INCH OF
RAIN AND CERTAIN SPOTS IN THE MOUNTAINS WILL RECEIVE TWO INCHES OR SO.
AMOUNTS LIKE THIS ARE UNLIKELY TO CAUSE ANY FLOODING BUT AREA
RIVERS WILL RISE SHARPLY MONDAY NIGHT.

THE COAST AND NORTH INTERIOR WILL AGAIN BE WINDY ON MONDAY AND
MONDAY NIGHT...WITH WINDS IN THE 25 TO 35 MPH RANGE. OTHER AREAS
WILL SEE WINDS OF 15 TO 30 MPH. GUSTS COULD BE AS HIGH AS 50 MPH
IN EXPOSED LOCATIONS. AGAIN...WINDS OF THESE SPEEDS GENERALLY DO
NOT CAUSE MAJOR PROBLEMS...BUT COULD KNOCK A FEW TREES AND POWER
LINES DOWN.

MORE BENIGN WEATHER IS FORECAST TO RETURN BY MIDWEEK.

33

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Western Whatcom County

When
September 25, 4:00 AM PST to 6:00 AM PST
Where
Western Whatcom County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter

A trained spotter 5 miles east of Bellingham recorded a 76 mph gust around 5 AM.

Strong Wind, Everett and Vicinity

When
September 25, 8:00 AM PST to 2:00 PM PST
Where
Everett and Vicinity forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper

Strong wind knocked out power to about 9000 customers in Snohomish county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341166, 347685.